New Jersey, 2001

Flash Flood in New Jersey, August 11, 2001

August 11, 2001 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with torrential downpours caused stream and poor drainage flooding in eastern Atlantic County hitting Absecon, Estell Manor, Egg Harbor, Galloway, Northfield and Pleasantville the hardest. Doppler Radar storm total estimates reached between 5 and 6 inches in Galloway Township and Pleasantville City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with torrential downpours caused stream and poor drainage flooding in eastern Atlantic County hitting Absecon, Estell Manor, Egg Harbor, Galloway, Northfield and Pleasantville the hardest. Doppler Radar storm total estimates reached between 5 and 6 inches in Galloway Township and Pleasantville City. Both the Black Horse Pike (U.S. Routes 40 and 322) and Tilton Road (County Route 563) were closed during the height of the flooding. Storm totals included 4.48 inches in Absecon and 3.50 inches in Northfield. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 3:08 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 11, 3:08 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 AM EDT SAT AUG 11 2001

THE HEAT BUSTER MOVD THRU THE AREA ABT AS FCSTD.  TRW BROKE BACK OF
HEAT WAVE FRI AFTN MOST AREAS. CD FNT A BIT SLUGGISH THIS
MRNG...APPEARING TO BE JUST WORKED ITS WAY INTO THE POCONOS...AS
EVIDENCED BY LWR DWPTS.  FURTHER S DEWPTS STILL IN L-M 70S. FNT WL
SLOWLY SAG S BUT PROB NOT MAKE IF MUCH FURTHER S...HANGING UP
SOMEWHERE FRM NRN OR NE NJ BACK TO NR OR JUST S OF LEHI VLY AND OR
ARND MID TO LWR SUS VLY.  PLNTY OF MSTR TO LURK ARND AND XPCT BOUTS
OF RW AND TRW ACRS FA THIS WEEKEND.  TIMING WL BE DIFFICULT...AS IT
WL DEPEND ON IMPULSES THAT WL RIDE UP ALNG THE FNT.

WL MAKE CURNT FCST ON CHC PRECIP SIDE TDA...BECMG LIKELY TNGT WITH
LIKELY INTO SUN.  INDICATIONS ARE THAT FNT WL SLOWLY SAG S SUN NGT
AND MON...FINALLY CLRNG XTRM SE PTNS OF FCST AREA LATER MON NGT OR
ERLY TUE.

AS FOR RELIEF...S OF FNT...TEMPS WL NOT MAKE IT INTO THE 90S AS THIS
PAST WEEK BUT WL STAY IN THE 80S...HOWEVER HUMIDITIES WL BE QUITE HI
AND MAKE IT FEEL VERY CLOSE.  N OF FNT...SLITELY LWR DEWPTS MAY MAKE
IT FEEL A BIT MORE COMFORTABLE...WHENEVER IT WONT BE RAINING.

FCSTID = 14
MPO   79  67  79  63 /  30  60  40  30
ABE   80  68  82  66 /  40  60  40  30
RDG   80  68  82  66 /  40  60  40  30
PHL   82  71  84  71 /  40  60  60  50
12N   79  67  79  63 /  30  60  40  30
SMQ   80  70  82  67 /  40  60  60  50
TTN   83  71  83  71 /  40  60  60  50
MIV   83  72  83  72 /  40  60  60  50
ACY   82  72  82  71 /  40  60  60  50
ILG   82  71  84  71 /  40  60  60  50
DOV   83  72  83  72 /  40  60  60  50
GED   83  72  83  72 /  40  60  60  50
ESN   83  72  83  72 /  40  60  60  50

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

JWH

In the hours before

Special weather statement, Aug 11, 6:15 AM EST, 35 minutes before
NJZ019>026-111400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 AM EDT SAT AUG 11 2001

...POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTHEASTERN NEW JERSEY...

SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A STALLED FRONTAL BOUNDARY
WILL CONTINUE TO MOVE NORTHEAST ACROSS PORTIONS OF CUMBERLAND...CAPE
MAY...ATLANTIC...SOUTHERN OCEAN...AND SOUTHEASTERN BURLINGTON COUNTY
THROUGH THE MORNING HOURS.

RAINFALL TOTALS IN PORTIONS OF ATLANTIC COUNTY HAVE ALREADY EXCEEDED
3 INCHES...MAINLY NORTHWEST OF SOMERS POINT...LINWOOD...AND
PLEASANTVILLE. ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER ON
ROADWAYS AS WELL AS FLOODING IN AREAS OF POOR DRAINAGE.

TUNE TO NOAA WEATHER OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST
INFORMATION. ADDITIONAL WEATHER INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.NWS.NOAA.GOV/ER/PHI (IN LOWER CASE).

JAQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Atlantic

When
August 11, 6:50 AM EST to 9:00 AM EST
Where
Atlantic County, East Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268668.